Can You Take Benadryl Together With CBD?
No, you can't take Benadryl with CBD if ingested as oil or edibles, but there are other ways you could take CBD with Benadryl. Read this post to find out more.
Updated April 6, 2023.
In recent years we've seen a lot of information come out about CBD and prescription drug interactions - and it's a long list. But the list doesn't end at prescribed medications. Many over-the-counter (OTC) products, like antihistamines, could clash with oral cannabidiol.
» Find the perfect CBD remedy for your condition - take this short quiz
Why You Shouldn’t Take Benadryl and CBD at the Same Time
Benadryl - also known by its generic name, "diphenhydramine," is a well-known OTC medication for treating non-lethal allergic reactions. Although people use it frequently, the drug is also known for its debilitating side effects, including dizziness, drowsiness, slow motor function, and cognitive impairment.
In other words, Benadryl can make you feel mildly intoxicated, even at normal doses. But according to research on diphenhydramine and CBD, mixing the two could dramatically increase all of those effects.
CBD and Antihistamine Conflict
CBD and diphenhydramine don't mix because of their conflict in the liver. Both rely on the same enzyme to metabolize properly. When your liver processes both at once, it doesn't allow those enzymes to process the drug or CBD properly.
Alternative Ways of Using CBD
While these may not work for everyone, there are other ways to take CBD. The key is to consume it without involving the liver. In other words, any form of non-ingested CBD is safe. Vaping, for instance, goes straight through the lungs into your bloodstream. Topicals may also fit some people's needs. These are also safe since the CBD is absorbed by the skin and never reaches your bloodstream.
Be very careful when combining CBD with any drug, be it prescription or over-the-counter. If you still need CBD, there are other ways to consume it that are faster or more targeted. If those aren't appropriate options, stop using Benadryl and look into other antihistamine options.